Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 10
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Rycroft, Chris H. and Bazant, Martin Z. 2016. Asymmetric collapse by dissolution or melting in a uniform flow. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Science, Vol. 472, Issue. 2185, p. 20150531.

    Kondratiuk, Paweł and Szymczak, Piotr 2015. Steadily Translating Parabolic Dissolution Fingers. SIAM Journal on Applied Mathematics, Vol. 75, Issue. 5, p. 2193.

    Tzou, J. C. and Kolokolnikov, T. 2015. Mean First Passage Time for a Small Rotating Trap inside a Reflective Disk. Multiscale Modeling & Simulation, Vol. 13, Issue. 1, p. 231.

    Klammler, Harald Hatfield, Kirk Mohamed, Mohamed M. Perminova, Irina V. and Perlmutter, Mike 2014. Capture and release zones of permeable reactive barriers under the influence of advective–dispersive transport in the aquifer. Advances in Water Resources, Vol. 69, p. 79.

    Ioannou, Yiannos Fyrillas, Marios M. and Doumanidis, Charalabos 2012. Approximate solution to Fredholm integral equations using linear regression and applications to heat and mass transfer. Engineering Analysis with Boundary Elements, Vol. 36, Issue. 8, p. 1278.

    Choi, J. Crowdy, D. and Bazant, M. Z. 2010. Diffusion-limited aggregation on curved surfaces. EPL (Europhysics Letters), Vol. 91, Issue. 4, p. 46005.

    Fyrillas, Marios M. and Nomura, Keiko K. 2007. Diffusion and Brownian motion in Lagrangian coordinates. The Journal of Chemical Physics, Vol. 126, Issue. 16, p. 164510.

    Bazant, Martin Z. 2006. Interfacial dynamics in transport-limited dissolution. Physical Review E, Vol. 73, Issue. 6,

    Margetis, Dionisios and Choi, Jaehyuk 2006. Generalized Iteration Method for First-Kind Integral Equations. Studies in Applied Mathematics, Vol. 117, Issue. 1, p. 1.

    Davidovitch, Benny Choi, Jaehyuk and Bazant, Martin Z. 2005. Average Shape of Transport-Limited Aggregates. Physical Review Letters, Vol. 95, Issue. 7,

  • Journal of Fluid Mechanics, Volume 536
  • August 2005, pp. 155-184

Steady advection–diffusion around finite absorbers in two-dimensional potential flows

  • DOI:
  • Published online: 26 July 2005

We consider perhaps the simplest non-trivial problem in advection–diffusion – a finite absorber of arbitrary cross-section in a steady two-dimensional potential flow of concentrated fluid. This problem has been studied extensively in the theory of solidification from a flowing melt, and it also arises in advection–diffusion-limited aggregation. In both cases, the fundamental object is the flux to a circular disk, obtained by conformal mapping from more complicated shapes. Here, we construct an accurate numerical solution by an efficient method that involves mapping to the interior of the disk and using a spectral method in polar coordinates. The method combines exact asymptotics and an adaptive mesh to handle boundary layers. Starting from a well-known integral equation in streamline coordinates, we also derive high-order asymptotic expansions for high and low Péclet numbers ($Pe$). Remarkably, the ‘high’$Pe$ expansion remains accurate even for such low $Pe$ as $10^{-3}$. The two expansions overlap well near $Pe\,{=}\,0.1$, allowing the construction of an analytical connection formula that is uniformly accurate for all $Pe$ and angles on the disk with a maximum relative error of 1.75%. We also obtain an analytical formula for the Nusselt number ($Nu$) as a function of $Pe$ with a maximum relative error of 0.53% for all possible geometries after conformal mapping. Considering the concentration disturbance around a disk, we find that the crossover from a diffusive cloud (at low $Pe$) to an advective wake (at high $Pe$) occurs at $Pe\,{\approx}\,60$.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *